Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Bismarck, ND

June 11, 2003LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2003, 8:13 PM CDT for LaMoure County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 8:13 PM CDT (01:13 UTC)
Expired
Jun 11, 2003, 9:15 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS53 KBIS 120113
SVRBIS
NDC045-120215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
812 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 915 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF JUD...OR ABOUT 37 MILES
  SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGELEY AT 825 PM CDT
  NORTONVILLE AT 830 PM CDT
  BERLIN AT 840 PM CDT
  ADRIAN AT 845 PM CDT
  DICKEY AT 850 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4662 9903 4629 9900 4629 9841 4661 9839

$$
CJS/TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:30 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 11, 2:30 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT WED JUN 11 2003

PRIMARY CONCERN WILL BE ONGOING EVENING AND NIGHTTIME CONVECTION.
ONCE THIS WAVE CLEARS THE FORECAST AREA LATE TONIGHT MODELS
INDICATE DRY WEATHER THURSDAY AND FRIDAY.

ON THURSDAY...I UPPED THE WINDS FROM THE GUIDANCE...ESPECIALLY IN
THE NORTH. WITH THE DEPARTING VORT MAX AND 50 KT WINDS ALOFT IN THE
MID LEVELS...COUPLED WITH A SUNNY WELL MIXED ATMOSPHERE...I EXPECT
SOME BREEZY CONDITIONS LATER IN THE AFTERNOON...AFTER THE PASSAGE OF
A SECONDARY VORT LOBE.

INTO THE WEEKEND...A BUILDING RIDGE OVER THE NORTHERN PLAINS
PROMISES WARMER WEATHER. WEAK RIPPLES ALONG THE SOUTHERN BOUNDARY OF
THE WESTERLIES MAY BRING A COUPLE OF THUNDERSTORM
EPISODES...PRIMARILY LATE AFTERNOON AND EVENING.

.BIS...NONE.
LEBLANG
Hazardous weather outlook, Jun 11, 4:35 AM CDT, 15 hours 38 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL MOVE FROM EASTERN MONTANA INTO WESTERN
NORTH DAKOTA THIS AFTERNOON...THEN ACROSS THE STATE TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN WESTERN NORTH
DAKOTA BY NOON...THEN SPREAD ACROSS THE STATE.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED

TSW

In the hours before

Local storm report, Jun 11, 7:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

726 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0717 PM    BURNSTAD                  ND   .75 INCH HAIL

06/11/03   LOGAN                          REPORTED BY STORM

                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:18 PM CDTSevere Thunderstorm WarningBISLogan57 min
Jun 11, 9:16 PM CDTSevere Thunderstorm WarningBISLaMoure59 min
Jun 11, 9:37 PM CDTSevere Thunderstorm WarningBISMcIntosh53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.